|Photo by Lindsay Fox|
Indiana University Emergency Medicine/Pediatrics
Originally Published: Modern Resident, June/July 2015
Nicotine toxicity is a well-described clinical entity that often occurs in children who accidentally ingest cigarette buds or nicotine patches. However, a new form of nicotine has the potential to cause serious clinical symptoms, including death.
E-cigarettes use a form of liquid nicotine of varying concentrations that come in individual vials. E-cigarette use is on the rise across the United States, and unfortunately, the liquid nicotine is both easily accessible and appealing to young children. These liquid cartridges are often packaged in a tempting way, with one such cartridge described as having a cartoon monkey holding grapes on the front. The packaging is not regulated by the FDA and therefore has no child proof regulations for packaging. The liquid itself is also appealing for young children, and flavors include cotton candy, bubble gum, fruit, mint and chocolate.[1,2]
The CDC reported a significant increase from 2010 to 2014 of calls to poison centers regarding nicotine exposure. They also reported that e-cigarette exposure compared to regular cigarette exposure was about 1.5 times more likely to cause an adverse health effect. Among the calls to poison centers during this time period, 51% involved young children.
Symptoms of toxicity are dose dependent; however, a lethal dose of nicotine in children is estimated to be 1-13mg/kg depending on the route of nicotine exposure. Nicotine is readily absorbed in multiple ways, including the GI tract, mucous membranes, respiratory alveoli and skin. Nicotine concentrations in e-cigarette solutions vary widely across different manufacturers. One study found a range of concentrations from 6mg/mL to 36mg/mL across different manufacturers, with most solutions coming in five, 10 or 20mL vials. For example, if a 12kg child, the average weight of a two-year-old, were to drink a 10mL vial of 10mg/mL solution, they would have ingested 8mg/kg. This relatively small amount of solution could thus very well prove fatal.
Early symptoms of ingestion including nausea, vomiting, diarrhea and increased salivation. Nicotine’s toxic effects are a direct result of its mechanism of action as an agonist at nicotinic acetylcholine receptors. Severe toxicity can lead to symptoms similar to that of a cholinergic crisis with copious secretions (which may require atropine), respiratory muscle paralysis and seizures. Treatment of toxicity should be based on severity of symptoms. GI complaints are the most common, and as vomiting can help reduce the absorption of nicotine, anti-emetics are not recommended. Contaminated clothing should be removed as nicotine can be absorbed through the skin. Severe toxicity treatment is supportive with the addition of atropine as needed for secretions.
Most ingestions of liquid nicotine described in case reports have been mild, requiring only minimal observation in the emergency department. The half-life of nicotine is one to two hours allowing for only short observation in less severe cases.
As the use of these devices increases, clinicians should be aware of the clinical consequences of exposure. At this time, there are no FDA regulations on the solutions, packaging or devices. The amount of solution required to cause toxic results varies widely between manufacturers and clinical consequences can be difficult to predict based on volume ingested. Clinicians should be aware of these differences and clinical decisions should incorporate the above information.
- Cameron JM, Howel DN, White JR, et al. Variable and potentially fatal amounts of nicotine in e-cigarette nicotine solutions. Tob Control. 2014;23:77-78.
- Chatham-Stephnes K, et al. Notes from the field: Calls to poison centers for exposure to electronic cigarettes – United States, September 2010-February 2014. Center for Disease Control and Prevention. 2014. Available from: http://www.cdc.gov/mmwr/preview/mmwrhtml/mm6313a4.htm.
- Bassett RA, Osterhoudt K, Brabazon T. Nicotine poisoning in an infant. N Engl J Med. 2014 June;370;23.
- Gill N, et al. E-cigarette liquid nicotine ingestion in a child: Case report and discussion. CJEM. 2015;0(0).
- Gupta S, Gandhi A, Manikonda R. Accidental nicotine liquid ingestion: Emerging paediatric problem. Arch Dis Child. 2014;99:1149.
Post a Comment